Colorado, 2002

Flash Flood in Colorado, July 4, 2002

July 4, 2002 · NWS PUB · 1 event in 1 county or zone

Heavy rainfall over portions of the Hayman Fire Burn area in the vicinity of Turkey Creek and West Creek drainages caused fire fighters to go to higher ground and washed out some forest roads.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Heavy rainfall over portions of the Hayman Fire Burn area in the vicinity of Turkey Creek and West Creek drainages caused fire fighters to go to higher ground and washed out some forest roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 4, 1:00 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 4, 1:00 PM MST, 2 hours 40 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
200 PM MDT THU JUL 4 2002

SHOWER/THUNDERSTORM COVERAGE NEXT SEVERAL DAYS THE CONCERN.

CURRENTLY...VISIBLE SATELLITE LOOP TELLS THE STORY...WITH MUCH OF SRN
CO CAUGHT BETWEEN APPROACHING UPPER LOW OVER ARIZONA AND NWRD
DRIFTING TROUGH/WAVE OVER TX. LOW LEVEL EASTERLY UPSLOPE INTERACTING
WITH HIGHER TERRAIN IS GENERATING FAIRLY GOOD COVERAGE OF TSRA OVER
THE SRN AND CENTRAL MTNS...WHILE A FEW -SHRA ARE CREEPING NWRD INTO
THE SERN PLAINS ALONG THE NRN END OF THE UPPER TROUGH STRETCHING FROM
BACA COUNTY SOUTH INTO THE ERN TX PANH. SUBSIDENCE AND MID LEVEL DRY
SLOT AHEAD OF WAVE IN TX HAS SHIFTED WWRD SLIGHTLY...SUPPRESSING
CONVECTION ALONG THE I-25 CORRIDOR AND ERN PLAINS. CONTINUED DECREASE
IN HEIGHTS AND MID-LEVEL TEMPS...PLUS INCREASE IN MOISTURE WILL KEEP
MAX TEMPS COOLER TODAY.

TONIGHT...SHOULD SEE CONVECTION CONTINUE ON AND OFF FOR MUCH OF THE
NIGHT OVER THE WRN MTNS AND VALLEYS WITH DEEPER MOISTURE IN PLACE AND
LIFT FROM AZ S/W MOVING ACROSS. ERN ZONES ARE WHERE THE QUESTIONS
LIE...WITH SEVERAL POSITIVE AND NEGATIVE FACTORS FOR CONVECTION
BATTLING IT OUT. ON THE NEGATIVE SIDE...MID LEVEL DRY SLOT AND
SUBSIDENCE WILL PERSIST OVER THE I-25 CORRIDOR TONIGHT...THOUGH IT
WILL WEAKEN LATE. STEERING CURRENTS ARE VERY UNFAVORABLE FOR ANY
MTN CONVECTION TO MAKE IT ONTO THE PLAINS...UNLESS OUTFLOW
BOUNDARIES CAN PROPAGATE EASTWARD AND INITIATE NEW STORMS.
POSITIVE FACTORS FOR CONVECTION INCLUDE CONTINUED MOIST AND
UNSTABLE AIR MASS...PLUS SLOW WWRD MOVEMENT OF THE UPPER TROUGH INTO
THE SERN PLAINS. GIVEN THE TROPICAL NATURE OF THE SYSTEM IN TX...
EXPECT NOCTURNAL MCS TO FORM OVER THE TX PANH...WITH SYSTEM PERHAPS
MIGRATING SLOWLY TO THE NORTH BY FRI MORNING. WILL BUMP UP POPS SOME
FOR A FEW PLAINS ZONES IN THE FAR SE...AND KEEP LOW CHC POPS GOING
ELSEWHERE ON THE PLAINS.

FRI/FRI NIGHT...SAME STORY THIRD VERSE AS AZ LOW MOVES INTO SWRN CO
AND ERLY WAVE/TROUGH MOVES INTO THE ERN PLAINS. MOST OF THE AREA
STILL CAUGHT IN THE SQUEEZE BETWEEN THE 2 SYSTEMS...THOUGH AS WAVE IN
TX MOVES CLOSER...WE SHOULD SEE AN UPTURN IN CONVECTION ON THE PLAINS
WITH TROPICAL AIRMASS OOZING NWRD. IF ETA IS CORRECT...COULD SEE THE
NIGHTLY PSEUDO TROPICAL MCS BLOW UP OVER SERN PLAINS OF CO...SO
WILL BUMP UP POPS HERE AND REMOVE TIMERS. WOULD EXPECT EVEN MORE
CLOUD COVER TO SPREAD OVER THE AREA...AIDING IN THE CONTINUED
DOWNWARD TREND IN MAX TEMPS.

SAT...MODELS HAVE BACKED OFF ON FROPA OVER THE EAST...WITH AVN
SHOWING A VERY WEAK TROUGH/WIND SHIFT WHILE THE ETA KEEPS SFC FLOW
SERLY. STILL...WITH UPPER SHEAR AXIS MIGRATING WWRD ACROSS THE
STATE AND DEEP MOISTURE IN PLACE...CONVECTIVE CHANCES REMAIN ON THE
HIGH SIDE. WITH UPPER HIGH BEGINNING TO REFORM TO THE WEST OF CO...
MID-UPPER LEVEL FLOW SHOULD BEGIN TO TRANSITION TO A MORE WRLY
COMPONENT...WHICH MIGHT ALLOW STORMS TO DRIFT OFF THE MTNS AND ONTO
THE PLAINS BY SAT EVENING. CURRENT GRIDS PORTRAY THIS SCENARIO WELL
WITH ONLY A FEW MINOR TWEAKS NEEDED.

SUN-THUR...UPPER HIGH REBUILDS TO THE NORTH OF CO...WHILE TRAPPED LOW
AND MID LEVEL MOISTURE CONTINUE TO RECYCLE OVER THE AREA. CURRENT
CHANCE OF AFTERNOON AND EVENING CONVECTION LOOKS GOOD EACH DAY...WITH
SLOW WARMING TREND TO NEAR OR ABOVE NORMAL TEMPS BY MID-WEEK.

.PUB...NONE.

PETERSEN

In the hours before

Special weather statement, Jul 4, 11:10 AM MST, 4 hours 30 minutes before
COZ058>081-042015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1210 PM MDT THU JUL 4 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP
OVER THE MOUNTAINS THIS AFTERNOON...CONTINUING INTO MUCH
OF THE NIGHTTIME HOURS ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO.
THE GREATEST COVERAGE OF SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT
WILL BE OVER THE MOUNTAINS...GENERALLY WEST OF I-25. THE MAIN THREAT
FROM ANY THUNDERSTORM WILL BE CLOUD TO GROUND LIGHTNING...LOCAL WIND
GUSTS UP TO 40 MPH...AND HAIL 1/2 INCH OR LESS IN DIAMETER.  ALSO...
SOME OF THESE STORMS WILL BE SLOW MOVING AND COULD PRODUCE 1/2 TO 1
INCH OF RAINFALL IN A SHORT PERIOD OF TIME.

REMEMBER...A SEVERE THUNDERSTORM PRODUCES ANY COMBINATION OF THE
FOLLOWING...HAIL 3/4 INCH IN DIAMETER OR LARGER...DAMAGING WINDS OR
WIND GUSTS OF 58 MPH OR GREATER...OR A TORNADO.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Teller

When
July 4, 3:40 PM MST to 4:20 PM MST
Where
Teller County, 10 mi NW of Woodland Park
Reported by
TRAINED SPOTTER
Coordinates
38.882, -105.162 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307575.